Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Jackson, MS

August 23, 2022Catahoula Parish, Franklin Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Aug 23, 2022, 3:20 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2022, 3:20 PM CDT (20:20 UTC)
Expired
Aug 23, 2022, 6:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Franklin Parish, LA

The radar

The Ft Polk radar (KPOE), 145 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:43 PM CDTFLASH FLOOD3 Sw Winnsboro, LAFLOODING WAS REPORTED THROUGHOUT FRANKLIN PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS54 KJAN 232020
FFWJAN
LAC025-041-232315-
/O.NEW.KJAN.FF.W.0040.220823T2020Z-220823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
320 PM CDT Tue Aug 23 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Catahoula Parish in northeastern Louisiana...
  Franklin Parish in northeastern Louisiana...

* Until 615 PM CDT.

* At 320 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Winnsboro, Wisner, Jigger, Liddieville, Enterprise, Sherwood, 
  Crowville, Rosefield, Aimwell and Gilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3197 9189 3204 9190 3206 9191 3207 9193
      3208 9191 3208 9190 3209 9187 3212 9187
      3212 9188 3215 9190 3218 9184 3225 9174
      3227 9156 3200 9152 3184 9176 3175 9201
      3193 9200 3193 9190 3197 9190

FLASH FLOOD...RADAR INDICATED

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:11 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 23, 3:11 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
311 PM CDT Tue Aug 23 2022

.DISCUSSION...
Tonight through tomorrow...

It's been wet, wet, wet across the ArkLaMiss region over the last
day and there will be more to come through at least tonight and into
tomorrow. The surface low that is responsible for instigating this
rainfall event is spinning across northern Louisiana. With a
tropical airmass in place, characterized by 2.2 inch PW value on the
12Z KJAN sounding, we have continued to see tropical downpours
across the region today. Some of the more significant rainfall
totals have been across northeast Louisiana and some of western
Mississippi, though pockets of higher amounts have also occurred
elsewhere, where some heavier convective bands have showed up. The
bulk of the precip shield is now moving across central and eastern
Mississippi but there are some more convective bands, with some
thunder, moving into portions of south central Mississippi over the
next few hours. This should impact those locations south of I-20.

Once again, there could be a brief lull in the coverage and
intensity of storms overnight. However, any storms/showers that
occur will only exacerbate ongoing flooding issues and saturated
grounds. Additional storms will once again occur tomorrow, generally
along and north of the I-20 corridor.

The primary concern obviously with all of this rain is the flooding
potential. Hi-res model guidance accumulations are a bit concerning.
We have already gotten widespread 2-4 inches of rain in many
locations, with amounts upward of 6-8 inches in some locations. We
are looking at another 3 to 6 inches of rainfall across a portion of
the area from northeast Louisiana to west central Mississippi,
generally along and either side of a line from Winnsboro, LA to
Jackson/Yazoo City to Carthage. This will come on top of what has
already fallen and some guidance indicates that storm totals for
some of these areas could reach or exceed a foot of rain! Because of
this, a significant flooding risk has been outlooked for this area
in the local HWO/graphics. Outside of these locations, the risk for
additional two to four inches is possible and the flood watch has
been expanded to include more of eastern Mississippi and most of the
forecast area, with exception of some of the Highway 82 corridor and
the Highway 98 corridor. These locations will still see additional
rainfall but totals would not be nearly as much. In addition,
concern for river flooding also increases as minor to moderate
flooding is likely in the significant area and possible in the
elevated area. Depending on where the heaviest rain sets up and if
the basin is flashy enough, there could be concern for some river
points to get to major flood. This is definitely something we are
keeping an eye on through the event.

One bonus of this weather pattern is that the continued cloud cover
and rain has kept temperatures in check. Highs tomorrow will again
remain mostly in the 70s but some locations may warm into the lower
80s. /28/

Wednesday night into Friday: The surface low responsible for the
excessive rain amounts early this week will gradually weaken as it
drifts in the vicinity of North Louisiana, though how quickly it
diminishes will help determine when the potential for locally heavy
rain and flooding finally decrease. While most guidance shows
generally lesser coverage and intensity of rain beginning Wednesday
evening as a somewhat drier airmass begins to move into the region,
there are still some solutions like the ECMWF that hint at
continuing heavy rain potential into the day Thursday. Regardless,
the more tropical airmass will take some time to get out of the
area, particularly across south MS and central LA. Thus rain chances
will remain rather high into Thursday with the flash flooding threat
becoming more conditional.

Thursday night into Friday, the (relatively) drier airmass is
expected to make more appreciable southward progress into the
region, further decreasing rain coverage across the Delta and North
MS while higher rain chances still persist in the south, including
the I-59 corridor and the Pine Belt. Even in the areas with lesser
rain chances, the low level environment will remain quite muggy and
humid.

Saturday through next Tuesday: With the loss of the surface low as a
forcing mechanism by the weekend, convection is expected to become
more diurnal in nature. Weak mid/upper ridging will try to build in
along the Gulf Coast this weekend and early next week, but as
greater deep layer moisture begins to gradually return and we are
situated on the more active western periphery of the ridge, daily
rain chances will remain above normal for this time of year. While
high temps will begin to trend back upward toward seasonal norms,
they will be greatly modulated by cloud/rain coverage. /DL/

&&

.AVIATION...
18Z TAF discussion:
Another terrible time to fly across our region through much of the
TAF period. Widespread showers and locally heavy rainfall will
occur through the rest of today and into portions of tonight and
again tomorrow. Isolated thunderstorms will also be possible. This
will result in continued MVFR or worse flight categories due to
low ceilings, and vis restrictions. While some locations may
briefly see a return to VFR conditions at times, widespread MVFR
to IFR conditions are likely through the afternoon. Later tonight,
IFR to LIFR conditions will prevail at virtually all sites.
Continued low ceilings and vis restrictions will occur tomorrow,
with at least MVFR conditions expected(likely lower at times).
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  78  70  83 /  90  95  67  91
Meridian      70  79  70  83 /  78  84  59  87
Vicksburg     71  78  70  83 /  91  90  64  84
Hattiesburg   71  80  71  84 /  91  91  62  91
Natchez       71  78  70  82 /  89  94  68  89
Greenville    71  79  70  84 /  66  84  50  68
Greenwood     69  81  69  84 /  71  80  50  72

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday evening for MSZ018-019-025-027-028-
     032-034>066.

LA...Flood Watch through Wednesday evening for LAZ007>009-015-016-
     023>026.

AR...Flood Watch through Wednesday evening for ARZ074-075.

&&

DL/28
Hazardous weather outlook, Aug 23, 2:53 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
253 PM CDT Tue Aug 23 2022

ARZ074-075-LAZ024-026-MSZ027-032-034>039-045-046-050>066-242000-
Ashley-Chicot-Catahoula-Concordia-Carroll-Choctaw-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Neshoba-Kemper-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-
253 PM CDT Tue Aug 23 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Elevated
TIMING...Through Wednesday

Areas of flash flooding are likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water. Minor to moderate river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The potential for locally heavy rainfall resulting in additional
flooding may persist into Wednesday night and Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ018-019-025-026-028>031-033-072>074-242000-
Bolivar-Sunflower-Leflore-Grenada-Montgomery-Webster-Clay-Lowndes-
Oktibbeha-Marion-Lamar-Forrest-
253 PM CDT Tue Aug 23 2022

This hazardous weather outlook is for portions of north
Mississippi and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Through Wednesday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The potential for localized flooding may persist into Wednesday
night and Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023-025-MSZ040>044-047>049-242000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Warren-Hinds-Rankin-
253 PM CDT Tue Aug 23 2022

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi, including Vicksburg and the
Jackson metro area.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Significant
TIMING...Tonight through Wednesday

Widespread flash flooding is likely and significant flooding is
possible. Many roads may be flooded or closed. Structural
flooding will be increasingly likely and water rescues are
possible. Minor to moderate river flooding will also be likely. An
additional 3 to 6 inches of rain are expected with locally higher
amounts. Overall storm totals of over one foot of rain are
possible in some locations.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The potential for locally heavy rainfall resulting in additional
flooding may persist into Wednesday night and Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 23, 9:22 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
922 AM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            1 NE WINNSBORO          32.17N 91.71W
08/23/2022                   FRANKLIN           LA   EMERGENCY MNGR

            MULTIPLE ROADS WERE CLOSED OR UNDERWATER
            ACROSS THE PARISH. MULTIPLE TREES WERE
            BROUGHT DOWN LIKELY FROM THE SATURATED
            GROUNDS.

&&

JC
Local storm report, Aug 23, 12:30 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            YAZOO CITY              32.85N 90.41W
08/23/2022                   YAZOO              MS   LAW ENFORCEMENT

            REPORTS OF WATER AND DEBRIS OVER PORTIONS OF
            CANAL STREET NEAR THE POST OFFICE.

&&

DC
Local storm report, Aug 23, 1:03 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
103 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     HEAVY RAIN       2 NNE ONWARD            32.75N 90.93W
08/23/2022  U0.00 INCH       SHARKEY            MS   LAW ENFORCEMENT

            *** 1 INJ ***
            A TRACTOR-TRAILER HYDROPLANED AND OVERTURNED
            ON HWY 61 SOUTH OF BLANTON CURVE. THE DRIVER
            WAS INJURED AND TRANSPORTED TO A LOCAL
            HOSPITAL.

&&

CR
Special weather statement, Aug 23, 3:06 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT Tue Aug 23 2022

MSZ059>061-232030-
Adams MS-Jefferson MS-Franklin MS-
306 PM CDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of south central
Jefferson, Franklin and east central Adams Counties through 330 PM
CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, or 21 miles northwest of Liberty, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and weakened trees
         and blow around unsecured objects.

This strong thunderstorm will be near...
  Kirby around 315 PM CDT.
  Bude around 320 PM CDT.
  New Hope around 330 PM CDT.

Other locations impacted by this storm include Roxie and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can more easily bring down trees resulting in serious
injury or property damage where the ground is saturated from heavy
rains.

&&

LAT...LON 3157 9133 3174 9093 3135 9066 3135 9098
      3134 9099 3135 9102 3134 9103 3133 9106
      3134 9107 3133 9107 3132 9112
TIME...MOT...LOC 2003Z 227DEG 32KT 3140 9104

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:19 AM CDTAreal Flood WarningJANFranklin, Morehouse, Richland, West Carroll12 hr

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.